Hail, Jones
- When
- June 12, 3:25 PM CST to 3:28 PM CST
- Where
- Jones County, 1.35 mi WSW of Stamford
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.940, -99.800
A cold front interacted with a very unstable airmass across a large part of West Central Texas to trigger supercell thunderstorms with giant size hail and damaging downburst winds. One of the supercell thunderstorms pelted the City of Abilene with hail the size of DVDs, causing some injuries at an outdoor event and widespread damage to vehicles, roofs and windows.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A cold front interacted with a very unstable airmass across a large part of West Central Texas to trigger supercell thunderstorms with giant size hail and damaging downburst winds. One of the supercell thunderstorms pelted the City of Abilene with hail the size of DVDs, causing some injuries at an outdoor event and widespread damage to vehicles, roofs and windows. It may have been one of the costliest hail storms to ever impact Abilene. The town of Rochelle was also severely impacted by the destructive thunderstorms winds. There were quite a few reports of large hail and damaging winds across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 12, 2:14 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 314 PM CDT THU JUN 12 2014 .SHORT TERM... (Tonight and Friday) The main concern this afternoon and evening is the potential for strong to severe thunderstorms, some producing large hail, damaging winds, and isolated tornadoes. A cold front was located along a line from near Fort Stockton, to Big Spring, then into Haskell and Throckmorton counties. A very unstable environment is evident ahead of the front, across much of the Concho Valley, Heartland, and Northwest Hill Country. In addition, steep lapse rates and 0-6 KM Bulk Shear values of 30 to 40 knots are currently being experienced across these areas. As the front slowly moves south, showers and thunderstorms are forecast to develop late this afternoon, with the best chance south and east of a Brownwood, to San Angelo, to Ozona line. Given the aforementioned factors, any storms that do develop will have the potential to become strong to severe, with large hail, damaging winds, and isolated tornadoes being the main hazards. Showers and thunderstorms should slowly shift south and east this evening, with the majority of convection moving south of the area during the early morning hours Friday. On Friday, the remnant cold front will be located across the Northwest Hill Country/Heartland. This may be the focus for isolated showers and thunderstorms, mainly during the morning hours, and this is reflected in the grids. Models indicate an upper level shortwave trough moving into West Texas tomorrow afternoon, resulting in showers and thunderstorms. The NAM continues to be the most aggressive in moving this convection into at least the western third of the area during the late afternoon hours, and I have expanded PoPs into much of the western Concho Valley, western Big Country, and Crockett county. Again, a few of these storms could be strong to severe. Highs on Friday will be cooler, generally in the upper 80s to lower 90s. .LONG TERM... (Friday night through next Thursday) West Central Texas will be on the northern periphery of the subtropical ridge this weekend into the middle of next week. Through the weekend, the upper ridge will be centered over Mexico but is expected to build northeast across the southeastern states late this weekend into early next week, as an upper level trough develops across the western CONUS. The airmass across West Central Texas will remain moist and unstable through the period, with periodic weak disturbances moving across the area through early next week. POPs were increased to 30 percent across western portions of the Concho Valley and Crockett county Friday evening. Some of the storms may be severe with large hail and damaging winds the main threat. Thunderstorms may also develop west of the area again Saturday afternoon with some of this activity making into far western/southwestern counties by evening. Not a clear enough signal in the models to warrant mentionable POP's Saturday through early next week but did include isolated thunder west of a Sterling city to Ozona line for Saturday evening. If storms develop, they will again have the potential to become severe given the unstable airmass in place. The medium range models continue to be at odds with each other by the middle of next week, with the ECMWF maintaining a western US trough and eastern ridge, while the GFS builds the ridge across the Rockies with troughing across the east. The ECMWF solution would favor diurnally driven convection along the dryline to our west, while the GFS would result in hot and dry conditions as the ridge builds. For now, will maintain a dry forecast Sunday through Thursday. Temperatures will remain warm through the period, with afternoon highs in the lower to middle 90s and lows in the lower 70s. && .PRELIMINARY POINT TEMPS/POPS... Abilene 69 87 71 95 71 / 20 10 10 10 10 San Angelo 70 91 72 96 71 / 30 10 20 10 10 Junction 72 92 72 95 71 / 40 20 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && Daniels/JW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 249 PM CDT THU JUN 12 2014 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-132000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 249 PM CDT THU JUN 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF A BROWNWOOD...TO SAN ANGELO...TO OZONA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING...AND TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY AFTERNOON AND EVENING...MAINLY WEST OF A SWEETWATER...TO SAN ANGELO...TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE HAIL...DANGEROUS CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1155 AM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TORNADO 4 ESE SAN ANGELO 31.42N 100.39W
06/11/2014 TOM GREEN TX AMATEUR RADIO
TORNADO REPORTED NEAR LOOP 306
&&
EVENT NUMBER SJT1400246
DOLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
133 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 1 E WALL 31.37N 100.29W
06/11/2014 M64 MPH TOM GREEN TX MESONET
&&
EVENT NUMBER SJT1400247
DOLLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
213 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 4 NE SAN ANGELO 31.48N 100.39W
06/11/2014 TOM GREEN TX NWS STORM SURVEY
EF0 TORNADO DAMAGE SURVEYED IN THE PAULANN AREA OF
NORTH SAN ANGELO. MINOR DAMAGE WAS OBSERVED TO
FENCES...ROOF COVERINGS...TREES...AND ROAD SIGNS.
&&
EVENT NUMBER SJT1400248
JOHNSONPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
215 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM TORNADO 4 ESE SAN ANGELO 31.42N 100.39W
06/11/2014 TOM GREEN TX AMATEUR RADIO
A TORNADO WAS OBSERVED NORTH OF FM 388 AND JUST WEST OF
LOOP 306. THE TORNADO MOVED EAST SOUTHEAST ACROSS LOOP
306 BEFORE DISSIPATING. THE NWS SURVEY HAS RATED THIS
TORNADO AS EF0.
&&
CORRECTED REMARKS
EVENT NUMBER SJT1400246
JOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 7 NW SAN ANGELO 31.54N 100.51W
06/11/2014 M74 MPH TOM GREEN TX MESONET
&&
EVENT NUMBER SJT1400249
DOLLPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT THU JUN 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND GST 16 NNW STERLING CITY 32.05N 101.09W
06/11/2014 E60 MPH STERLING TX NWS EMPLOYEE
0658 PM TSTM WND GST SWEETWATER 32.47N 100.41W
06/11/2014 E60 MPH NOLAN TX LAW ENFORCEMENT
0705 PM TSTM WND DMG ROTAN 32.85N 100.47W
06/11/2014 FISHER TX CO-OP OBSERVER
PART OF A METAL ROOF WAS PEELED OFF THE BAPTIST CHURCH.
NUMEROUS TREES WERE UPROOTED AND POWER LINES WERE DOWN
IN TOWN.
0705 PM HAIL ROTAN 32.85N 100.47W
06/11/2014 E1.00 INCH FISHER TX CO-OP OBSERVER
0735 PM HAIL 1 SSE HAMLIN 32.87N 100.12W
06/11/2014 E1.00 INCH JONES TX CO-OP OBSERVER
0735 PM TSTM WND GST 1 SSE HAMLIN 32.87N 100.12W
06/11/2014 E60 MPH JONES TX CO-OP OBSERVER
0757 PM TSTM WND GST 1 NW CARLSBAD 31.61N 100.64W
06/11/2014 E75 MPH TOM GREEN TX NWS EMPLOYEE
0800 PM HAIL STAMFORD 32.94N 99.80W
06/11/2014 E1.75 INCH JONES TX TRAINED SPOTTER
QUARTER TO GOLF BALL SIZE HAIL WITH WINDS ESTIMATED AT
40 TO 50 MPH.
0805 PM TSTM WND DMG GRAPE CREEK 31.58N 100.55W
06/11/2014 TOM GREEN TX AMATEUR RADIO
BUILDING COLLAPSED DUE TO DAMAGING WINDS.
0810 PM TSTM WND DMG 3 N SAN ANGELO 31.49N 100.45W
06/11/2014 TOM GREEN TX TRAINED SPOTTER
SIGNIFICANT ROOF DAMAGE REPORTD NEAR THE SAN ANGELO
COLISEUM
0810 PM TSTM WND DMG 4 SE GRAPE CREEK 31.54N 100.49W
06/11/2014 TOM GREEN TX PUBLIC
WIDESPREAD DAMAGE AT WELL YARD.
0810 PM TSTM WND DMG 4 W SAN ANGELO 31.45N 100.52W
06/11/2014 TOM GREEN TX PUBLIC
MINOR ROOF DAMAGE REPORTED IN THE HIGHLAND RANGE
ADDITION.
0815 PM TSTM WND GST 7 NW SAN ANGELO 31.54N 100.51W
06/11/2014 M74 MPH TOM GREEN TX MESONET
0820 PM TSTM WND DMG SAN ANGELO 31.45N 100.45W
06/11/2014 TOM GREEN TX AMATEUR RADIO
WIDESPREAD DAMAGE TO UTILITY POLES... TREES...AND ROOFS
ACROSS THE CITY.
0820 PM HAIL LUEDERS 32.80N 99.62W
06/11/2014 E1.75 INCH JONES TX FIRE DEPT/RESCUE
0820 PM TORNADO 4 NE SAN ANGELO 31.48N 100.39W
06/11/2014 TOM GREEN TX NWS STORM SURVEY
EF0 TORNADO DAMAGE SURVEYED IN THE PAULANN AREA OF
NORTH SAN ANGELO. MINOR DAMAGE WAS OBSERVED TO
FENCES...ROOF COVERINGS...TREES...AND ROAD SIGNS.
0824 PM TORNADO 4 ESE SAN ANGELO 31.42N 100.39W
06/11/2014 TOM GREEN TX AMATEUR RADIO
A TORNADO WAS OBSERVED NORTH OF FM 388 AND JUST WEST OF
LOOP 306. THE TORNADO MOVED EAST SOUTHEAST ACROSS LOOP
306 BEFORE DISSIPATING. THE NWS SURVEY HAS RATED THIS
TORNADO AS EF0.
0826 PM TSTM WND GST 4 E SAN ANGELO 31.44N 100.39W
06/11/2014 M73 MPH TOM GREEN TX PUBLIC
HOME WEATHER STATION MEASURED 73 MPH NEAR GOODFELLOW
AFB.
0830 PM TSTM WND DMG 5 NW WALL 31.41N 100.37W
06/11/2014 TOM GREEN TX FIRE DEPT/RESCUE
METAL ROOF PEELED BACK ON A HOME NEAR BLUMENTRITT ROAD
AND LOOP 306.
0845 PM TSTM WND GST 1 E WALL 31.37N 100.29W
06/11/2014 M64 MPH TOM GREEN TX MESONET
0900 PM TSTM WND GST 3 ENE WALL 31.39N 100.26W
06/11/2014 E75 MPH TOM GREEN TX CO-OP OBSERVER
0900 PM TSTM WND DMG 3 ENE WALL 31.39N 100.26W
06/11/2014 TOM GREEN TX CO-OP OBSERVER
METAL ROOF PEELED BACK. INSULATION IN THE FIELDS.
NUMEROUS TREE LIMBS DOWN.
&&
EVENT NUMBER SJT1400244 SJT1400239 SJT1400240 SJT1400241 SJT1400229
SJT1400230 SJT1400228 SJT1400231 SJT1400232 SJT1400233 SJT1400234
SJT1400235 SJT1400249 SJT1400236 SJT1400245 SJT1400248 SJT1400246
SJT1400237 SJT1400238 SJT1400247 SJT1400242 SJT1400243
DOLLThe Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
32 hail, 18 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Half dollar sized hail was measured at 1.25 inches and covered the ground about 3 miles southeast of Hawley.
A report of large hail measured at 4.5 inches was received from the Severe Hazards Analysis and Verification Experiment affiliated with the National Severe Storms Laboratory. The vicious hail storm struck during the Abilene Art Walk children’s parade. The Taylor County Sheriff’s Office reported up to a dozen people were treated for various injuries. About six of the injured were parade-goers who experienced minor head injuries from the hailstones. Substantial damage was reported in downtown Abilene and on the city’s east side. Forty-eight Abilene patrol cars were heavily damaged. The Abilene Fire Department shut down Fire Station 4 at 1909 W. Stamford St. due to rain and hail damage. Local law enforcement reported several offices in downtown Abilene had windows broken, many of the trees in the downtown area were stripped of their leaves and many limbs were down in the street.
The KTXS TV Station reported hail the size of baseballs.
A 58 mph thunderstorm wind gust was measured at the KTXS TV Station in Abilene.
A report of hail the size of baseballs was received from the Severe Hazards Analysis & Verification Experiment or SHAVE.
Baseball sized hail was reported near the Abilene Christian University Campus.
A report of 1 inch hail was reported by the Severe Hazards Analysis & Verification Experiment.
The Automated Surface Observing System located 3 miles east southeast of Abilene measured a wind gust of 60 mph.
A trained spotter and a COCORAHS observer measured hail at 1.75 inches about 3 miles northwest of Potosi.
A member of the public estimated a thunderstorm wind gust around 60 mph near Tuscola.
A member of the public estimated a wind gust near 70 mph just east of Lawn.
A trained spotter reported a funnel cloud just east of his location.
A local law enforcement official estimated a wind gust near 70 mph about 3 miles south southwest of Okeen.
A storm chaser measured a thunderstorm wind gust at 62 mph about 1 mile northeast of Santa Anna.
Strong thunderstorms winds estimated near 60 mph combined with large hail broke several of the northwest facing windows near the town of Voca. Exact hail size was unknown, but in concert with the wind, the hail must have been large to break glass.
The strong thunderstorm winds blew down four inch diameter tree limbs.
A trained spotter estimated a thunderstorm wind gust at near 60 mph.
A trained storm spotter reported one Oak tree and additional tree branches were blown down by the damaging thunderstorm winds. The spotter also reported a mobile irrigation system was damaged.
Damaging thunderstorm winds peeled off the entire metal roof of the school located in Rochelle and damaged at least 15 other roofs in the area. Extensive water damage to the school was also reported. The winds downed many trees throughout the town.
The Automated Weather Observing System located at the Brady Airport measured a thunderstorm wind gust of 78 mph.
Damaging thunderstorm wind gusts of at least 60 mph knocked down Mesquite tree limbs that were four inches in diameter around Lohn.
Four to six inch diameter tree limbs were knocked down by the thunderstorm downburst on U.S. Highway 190.
A trained spotter reported four to six inch diameter tree limbs down by damaging thunderstorm winds at County Road 300 and FM 765.
A trained spotter reported damaging thunderstorm winds knocked down trees in and around Rochelle.
A National Weather Service Cooperative Observer reported a tree was toppled and six inch limbs were downed by at least 60 mph thunderstorm wind gusts.
The public reported numerous tree limbs were down on the east side of Mason, including one tree, about 30 feet in length, was blocking a road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530036, 530037, 530039, 530041, 530042, 530044, 530045, 530046, 530047, 530048, 530049, 530050, 530052, 530054, 530055, 530057, 530065, 530067, 530069, 530070, 530071, 530073, 530120, 530124, 530125, 530126, 530127, 530129, 530131, 530133, 530138, 530139, 530146, 530150, 530154, 530155, 530162, 530169, 530170, 530171, and more.